Iowa, 2003

Hail in Iowa, August 1, 2003

August 1, 2003 · NWS DMX · 1 event in 1 county or zone

The cold front that moved into the state the previous night was located over central Iowa at mid day. A sustained area of convergence was located across southern Iowa ahead of the front and on the north side of an MCS moving across northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front that moved into the state the previous night was located over central Iowa at mid day. A sustained area of convergence was located across southern Iowa ahead of the front and on the north side of an MCS moving across northern Missouri. Dew points pooled into the low 70s over south central and southeast Iowa. Thunderstorms formed in the convergence zone and became severe very quickly. The storms dropped one inch diameter hail northeast of Ottumwa before moving east of the Des Moines CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 2:55 AM CST, 9 hours 35 minutes earlier.

Area forecast discussion, Aug 1, 2:55 AM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CDT FRI AUG 1 2003

COLD FRONT IS CURRENTLY PUSHING THROUGH THE CWA WITH LITTLE FAN
FARE.  MODELS HAVE NO CHANGED MUCH IS THE OVERALL PICTURE WITH
MOVING THE LARGE LOW PRESSURE SYSTEM SE INTO WI OVER THE NEXT 36
HOURS.  WEAK DISTURBANCES IN THE FLOW WILL KEEP A CHANCE FOR
SHRA/TSRA GOING THIS AFTN AND AGAIN SATURDAY AFTN OVER THE FAR EAST.
IN ADDITION...IF YOU BELIEVE THE GFS WHICH HAS BEEN CONSISTENT THE
PAST SEVERAL RUNS IN DEVELOPING A TIGHT 31 UNIT VORT MAX AND RUNNING
IT EAST ACROSS SRN IA/NRN MO...THERE WILL BE CHANCES ACROSS SRN IA
FOR TSRA THIS AFTN.  AT THIS POINT...I THINK THE GFS IS OVERDOING
WHATEVER THE MIGHT BE OUT THERE BUT I WILL KEEP A SMALL CHANCE GOING
THIS AFTERNOON AS WE ALREADY HAVE IT IN THERE AND I CANNOT RULE IT
OUT.  I THINK THE GFS HAS MAGNIFIED THIS FEATURE THOUGH DUE TO
CONVECTIVE FEEDBACK.  AS FOR TEMPS...I WENT A BIT WARMER TODAY THAN
MOS DUE TO THE LACK OF PRECIP AND CLOUDS WITH THE FRONT.  I WENT
SLIGHTLY COOLER SUNDAY INTO MONDAY AS HIGH PRESSURE SETTLES IN.

.DSM...NONE

FAB
Hazardous weather outlook, Aug 1, 4:30 AM CST, 8 hours before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SOUTH ACROSS CENTRAL IOWA THIS MORNING AS AN
UPPER LEVEL DISTURBANCE MOVES SOUTHEAST OUT OF NEBRASKA INTO
MISSOURI.  WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE BE
ASSOCIATED WITH BOTH OF THESE FEATURES.  THE STORMS ARE NOT EXPECTED
TO BECOME SEVERE THOUGH LARGE HAIL OUT OF A STORM CANNOT BE RULED
OUT ENTIRELY...ESPECIALLY SOUTHEAST OF AN OTTUMWA TO CHARITON LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FAB

The radar

The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wapello

When
August 1, 12:30 PM CST
Where
Wapello County, 12 mi NE of Ottumwa
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -92.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378503.